Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 166, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Aug 23, 2001, 5:08 PM CDT for Hockley County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 5:08 PM CDT (22:08 UTC)
- Expired
- Aug 23, 2001, 6:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hockley County, TX
The radar
The Lubbock radar (KLBB), 48 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:20 PM CDT | Hail 0.88 | Smyer, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
045 WUUS54 KLUB 232208 SVRLBB TXC219-232300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 508 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOCKLEY COUNTY IN NORTHWEST TEXAS * UNTIL 600 PM CDT * AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF LEVELLAND...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LEVELLAND...SMYER AND WHITHARRAL... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. LAT...LON 3375 10244 3340 10259 3339 10208 3375 10208
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:20 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 23, 3:20 PM CDT, 1 hour 48 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LUBBOCK TX 320 PM CDT THU AUG 23 2001 SHORT WAVE IN UPPER ATMOSPHERE MOVING EAST ACROSS NEW MEXICO THIS AFTERNOON IS HELPING ENHANCE THE LIFT COMING OUT OF EASTERN NEW MEXICO INTO THE FORECAST AREA THIS AFTERNOON. STEERING WINDS SHOULD MOVE THE THUNDERSTORMS EAST ACROSS THE AREA TONIGHT. THE FORECAST MODELS...ESPECIALLY THE ETA...MIXED OUT THE MOISTURE ACROSS THE AREA THIS AFTERNOON AND AS A RESULT HAVE SIGNIFICANTLY UNDERESTIMATED THE INSTABILITY. THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR PARTS OF THE SOUTH PLAINS SOUTHERN PANHANDLE WITH PRIMARY THREAT BEING DAMAGING WINDS WITH A LESSER PROBABILITY OF LARGE HAIL. THE SHORT WAVE MENTIONED ABOVE IS ROTATING AROUND THE BASE OF AN UPPER LOW OVER COLORADO THAT WILL SLOWLY MOVE EAST THROUGH THE SHORT TERM OF THE FORECAST. BY SATURDAY THE LOW SHOULD MOVE FAR ENOUGH EAST TO ALLOW A FRONT TO PUSH SOUTH INTO NORTHWEST TEXAS...POSSIBLY AS FAR SOUTH AS OUR FORECAST AREA. AVN MODEL IS SIGNIFICANTLY STRONGER WITH THIS FRONT ON SATURDAY. WILL HAVE TO WATCH THIS FEATURE A COUPLE MORE MODELS RUNS BEFORE GETTING TOO EXCITED ABOUT RAIN CHANCES SATURDAY...BUT WILL INCLUDE AT LEAST SOME POPS. BEYOND SATURDAY AND GOING ON THROUGH THE EXTENDED...WITH THE UPPER LOW MOVING EAST...THE SUBTROPICAL HIGH BECOMES MORE ESTABLISHED TO OUR WEST...PUTTING US IN A NORTHWEST FLOW ALOFT. THUS WILL INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY OF THE NIGHTIME OR MORNING VARIETY. PRELIMINARY: FRI 64 92 63 90 / 40 10 20 20 TUL 64 92 63 90 / 40 10 20 20 CDS 71 97 71 95 / 40 10 20 20 BNF 69 95 69 93 / 40 10 20 20 LBB 69 95 69 93 / 40 10 20 20 ASP 71 97 71 95 / 40 10 20 20 .LUB...NONE.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:26 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 49 min |
| Aug 23, 5:22 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 38 min |
| Aug 23, 5:55 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 50 min |
| Aug 23, 6:04 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.